Drug Allergy

Drug AllergyIt is common to have an adverse reaction to a medication. Most of such reactions are non-allergic in nature. However, about 5-10% are allergic, meaning that the patient's immune system overreacts to the drug.

Such reaction can result in a life threatening condition known as anaphylaxis.

Q: What are non-allergic reactions to drugs?

A: Most adverse reactions to medications are non-allergic. When a person takes the wrong dose of a medicine for their size, gender, age, or specific body chemistry, adverse reactions can occur. Some people have or lack certain enzymes that affect drug activity. Some drugs affect the activity of other drugs when given in combination.

Reactions can be mild like stomach upset or itching, or more severe like vomiting or a drop in blood pressure. In these situations, a person can continue to take the same medicine, maybe at a lower dose, in the future without problem. However, it is best to consult with a physician prior to such step.

It is always important that a patient accurately follow the instructions given with prescription medications. If he/she are unclear on how to take the medication or if the side effect he/she is experiencing is a serious, consult a physician to know what to do next. If the symptoms are severe, seek emergency medical help immediately.

Q: What are the symptoms of an allergic reaction to a drug?

A: Allergic reaction to a drug can have many forms ranging from a mild to a more severe reaction. Severe allergic reactions to drugs can involve many body organs and can be life-threatening (such reaction is called anaphylaxis). Individuals developing anaphylaxis have some or most of these symptoms:

  • A red, itchy rash.
  • A hoarse voice (or change in voice).
  • Wheezing (whistling sound while breathing).
  • Chest tightness (or difficulty taking full breath).
  • Dizziness (or Passing out).
  • Trouble swallowing.
  • Vomiting.
  • Diarrhea.
  • Abdominal cramping.

This is a serious medical condition, and if it happen to yourself or someone with you, you must call an ambulance immediately.

Rarely, blisters develop in association with a drug rash. This is a sign of a serious complication, and should be immediately seen by a physician.

Q: What are the drugs that can cause allergic reaction?

A: Most drugs can occasionally cause allergic reactions. Antibiotics, anti-seizure drugs, analgesics, medicines used in anesthesia, and vaccines are most common. Latex in rubber gloves and medical devices can also cause such problems.

Q: Why does allergic reactions to drugs occur?

A: Allergic reactions occurs when a person's immune system see proteins introduced in the body as a foreign. After first exposure, the body will start building defense mechanisms against this foreign substance. When reintroduced again, the body will react against these proteins in an attempt to reject it.

A family history of reaction to a specific drug does not mean that a patient has an increased chance of reacting to the same drug, although there are some exceptions to this role.

Q: What should i do if i have such reactions to drugs?

A: If someone develop an unexpected reaction while on a medication, he should consider seeing an allergist who will determine if this person is having an allergic reaction to a medication. For some of the drugs, there are reliable and effective tests that can be done.

A complete list of the person medications should be provided to the treating physician, especially if a person is on multiple drugs.

Q: If i have an allergy to a drug, can i get it in the future?

A: In most cases, you should receive an alternate drug in the future. For some of the drugs, there are reliable and effective tests that can be done. Also, some drugs are known to cause rashes that are not serious. In few instances when there is no alternative drug to be given, a method called desensitization, where the same drug the patient is allergic to is given, can be done. This is a complicated procedure, and has to de done by a physician experienced in such method.

Q: Is there anything i need to do if i have a drug allergy?

A: If you have had any reactions to medications in the past, make sure to keep a personal record so any physicians treating you in the future can be well informed. You should discuss with your doctor whether you need to also avoid related drugs and whether you need to wear a Medic-Alert bracelet, card or others to alert people of your drug allergy. Again, the single most important action is to inform your physician of any unusual reactions you experience while taking a medication.